Alert archive / Nevada / Special Weather Statements in 2013

Special Weather Statement, NWS Elko, NV

August 20, 2013

NWS Elko, NV issued this special weather statement at Aug 20, 2013, 9:21 PM PDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2013, 9:21 PM PDT (04:21 UTC)
Expired
Aug 20, 2013, 9:45 PM PDT
In force
24 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 163 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 4.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3144 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WWUS85 KLKN 210421
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
921 PM PDT TUE AUG 20 2013

NVZ037-040-210445-
NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
921 PM PDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND EXTREME
NORTHWESTERN NYE COUNTIES UNTIL 945 PM PDT...

AT 910 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
STRONG THUNDERSTORMS ACROSS SOUTHWEST LANDER COUNTY...MOVING EAST 
AT 30 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS NEAR 
55 MPH NEAR FALLON WITH WIDESPREAD BLOWING DUST. 

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. EXPECT AREAS OF BLOWING 
DUST AND REDUCED VISIBILITY.

* LOCATIONS IMPACTED INCLUDE...
   U.S. HIGHWAY 50 WEST OF AUSTIN...
   STATE HIGHWAY 722 SOUTHWEST OF AUSTIN...
   NEW PASS SUMMIT...
   RAILROAD PASS...
   AUSTIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3916 11780 3922 11773 3938 11777 3940 11770
      3944 11765 3947 11766 3953 11758 3955 11750
      3962 11747 3966 11749 3976 11719 3917 11691
      3909 11779
TIME...MOT...LOC 0406Z 249DEG 59KT 3938 11738

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:28 PM PDT, 6 hours 53 minutes earlier.

Area forecast discussion, Aug 20, 2:28 PM PDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
228 PM PDT TUE AUG 20 2013

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY
DURING THE AFTERNOON AND EVENING HOURS...WITH ISOLATED STORMS
OVERNIGHT. DRIER AIR WILL MOVE INTO THE GREAT BASIN THURSDAY WITH
DECREASING THUNDERSTORM ACTIVITY. MONSOON MOISTURE AND
THUNDERSTORMS MAY RETURN TO EASTERN NEVADA BY SUNDAY.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND
WILL CONTINUE THROUGH THIS EVENING. THE MAIN CONCERN IS HEAVY RAIN
POTENTIAL AS SEVERAL STORMS HAVE ALREADY PRODUCED FROM 1 TO 2
INCHES OF RAINFALL BASED ON RADAR. PW'S ARE AROUND 1 INCH AND
SLIGHTLY HIGHER IN SOME AREAS AND STORM MOTIONS ARE LESS THAN 10
KNOTS SO THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE THROUGH
THIS EVENING. STORMS WILL DECREASE OVERNIGHT...HOWEVER MODELS SHOW
A WEAK WAVE WHICH CAN BE SEEN ON WATER VAPOR NOW OVER SOUTHWEST
NEVADA WHICH WILL PUSH NORTH TONIGHT WHICH WILL KEEP ISOLATED
SHOWERS AND THUNDERSTORMS GOING OVERNIGHT.

WEDNESDAY...DRIER AIR WILL BEGIN TO PUSH INTO NORTHERN NYE AND
SOUTHERN LANDER AND EUREKA COUNTY WHICH WILL EFFECTIVELY END THE
CONVECTION IN THOSE AREAS TOMORROW AS THE AIR BECOMES MORE STABLE
AND CAPPED. HOWEVER NORTHERN AND EASTERN NEVADA WILL CONTINUE TO
SEE ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY WITH LI'S NEAR -2
TO -3 AND PW'S AROUND .90 TO AROUND 1 INCH IN THIS AREA SO
CONTINUED THREAT OF HEAVY RAIN AND FLASH FLOODING MAINLY NORTH OF
INTERSTATE 80 AND EAST OF US HIGHWAY 93.

THURSDAY...THE LOW OFF THE CALIFORNIA COAST WILL LIFT NORTHEAST
TOWARDS OREGON THIS WILL BRING SOUTHWESTERLY FLOW INTO THE AREA
WITH BREEZY CONDITIONS AND DRIER AIR...HOWEVER ISOLATED
THUNDERSTORMS ARE STILL POSSIBLE ACROSS NORTHERN NEVADA MAINLY
NORTH OF INTERSTATE 80.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS AGREE
PRETTY WELL ON TAKING UPPER LOW OFF THE COAST AND OPENING IT UP INTO
A WAVE THEN MOVING IT NORTHEAST INTO THE UPPER ROCKIES AND ALLOWING
IT TO DISAPPEAR. INITIALLY...SOME RESIDUAL MOISTURE WILL AFFECT
LARGELY WESTERN HUMBOLDT COUNTY WITH LIMITED CONVECTIVE SUPPORT
THURSDAY NIGHT. LOW POPS AND QPF WILL SUFFICE. THEN FOR THE PERIOD
FRIDAY THROUGH SUNDAY MORNING...DRY SOUTHWEST FLOW WITH PERIODS OF
BREEZY CONDITIONS IN MOSTLY CENTRAL...EASTERN...AND NORTHEAST
NEVADA. LESS BREEZY IN HUMBOLDT COUNTY UNDER THE UPPER LOW. AS
CENTRAL NOAM RIDGE REBOUNDS IN ABSENCE OF UPPER LOW...A WEAK
MONSOONAL FLOW RESUMES INTO EASTERN NEVADA FOR SUNDAY THROUGH
TUESDAY. AGAIN...LIMITED CONVECTIVE SUPPORT APART FROM WARM SUNSHINE
AND SO HAVE LEFT POPS LOW.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE AREA TONIGHT...DIMINISHING OVER NIGHT INTO WEDNESDAY MORNING.
BEST CHANCE FOR STORMS AT KELY. HOWEVER...THE ENTIRE AREA WILL SEE
ACTIVE THUNDERSTORMS AND SHOWERS OVER NIGHT WITH SOME STORMS
PRODUCING HEAVY RAINS. MOUNTAIN TOP OBSCURATION WILL OCCUR ON
HIGHER RIDGES.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WITH SOME DRY LIGHTNING
POSSIBLE THIS EVENING...HOWEVER STORMS HAVE BEEN WET BRINGING SOME
HEAVY RAINFALL. TUESDAY MORE SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN AND EASTERN NEVADA WITH POSSIBLE HEAVY RAIN...HOWEVER DRIER
AND BREEZY CONDITIONS WILL DEVELOP ACROSS CENTRAL NEVADA WHICH
COULD POSE FIRE WEATHER CONCERNS. THURSDAY DRIER AND BREEZY CONDITIONS
WILL CONTINUE TO PUSH NORTH INTO SOME OF THE NORTHERN FIRE ZONES
SO THERE IS POTENTIAL FOR CRITICAL FIRE WEATHER ISSUES AS WINDS
GUST TO NEAR 30 MPH AND HUMIDITY LEVELS WILL BE NEAR OR BELOW 15
PERCENT. OTHERWISE ISOLATED THUNDERSTORMS EXPECTED ACROSS THE
NORTHERN FIRE ZONES ON THURSDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/98/98/90
Hazardous weather outlook, Aug 20, 2:33 PM PDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT TUE AUG 20 2013

NVZ030-031-033>041-212145-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
233 PM PDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE HAD A HISTORY OF
PRODUCING HEAVY RAINFALL...THIS TREND WILL CONTINUE THROUGH THIS
EVENING WITH POSSIBLE HEAVY RAIN AND EVEN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ON WEDNESDAY MAY STILL BE ABLE TO PRODUCE LOCALLY
HEAVY SHOWERS...WITH HEAVY RAINS AND FLASH FLOODING A CONCERN.
DRIER AIR MOVES INTO THE REGION LATER ON THURSDAY AND INTO
SATURDAY. THUNDERSTORMS RETURN TO EASTERN NEVADA SUNDAY...AND INTO
CENTRAL AND EASTERN AREAS BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 20, 4:55 PM PDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
455 PM PDT TUE AUG 20 2013

NVZ031-210130-
NORTHERN ELKO COUNTY NV-
455 PM PDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 630 PM
PDT...

AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TUSCARORA...MOVING NORTH AT
5 MPH.

THUNDERSTORMS WERE FORMING JUST SOUTH OF TUSCARORA MOVING NORTH AT 5
MPH TOWARDS THE RED COW FIRE. THESE STORMS COULD PRODUCE DRY
LIGHTNING...GUSTY OUTFLOW WINDS TO 40 MPH AND HEAVY RAINFALL FOR THE
NEXT HOUR AND A HALF.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...

&&

LAT...LON 4148 11615 4117 11614 4118 11648 4146 11652
TIME...MOT...LOC 2354Z 189DEG 6KT 4125 11636

RLC
Special weather statement, Aug 20, 5:02 PM PDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
502 PM PDT TUE AUG 20 2013

NVZ031-210130-
NORTHERN ELKO COUNTY NV-
502 PM PDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 630 PM
PDT...

AT 459 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TUSCARORA...MOVING NORTHEAST
AT 5 MPH.

THUNDERSTORMS HAVE FORMED SOUTHEAST OF THE WATERPIPE FIRE IN TAYLOR
CANYON PRODUCING GUSTY OUTFLOW WINDS FROM THE EAST AND NORTHEAST UP
TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...

&&

LAT...LON 4153 11610 4127 11586 4110 11635 4125 11648
TIME...MOT...LOC 0002Z 235DEG 6KT 4123 11632

RLC
Special weather statement, Aug 20, 5:41 PM PDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
541 PM PDT TUE AUG 20 2013

NVZ030-210115-
HUMBOLDT COUNTY NV-
541 PM PDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 615 PM PDT...

AT 536 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 14 MILES EAST OF GOLCONDA...MOVING
NORTHWEST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH WIND GUSTS UP TO 45
MPH FROM THE EAST SOUTHEAST ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN HUMBOLDT COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4117 11704 4092 11704 4091 11736 4117 11737
TIME...MOT...LOC 0039Z 155DEG 7KT 4098 11722

FITZSIMMONS
Special weather statement, Aug 20, 6:37 PM PDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
637 PM PDT TUE AUG 20 2013

NVZ031-210300-
NORTHERN ELKO COUNTY NV-
637 PM PDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 800 PM
PDT...

AT 632 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF TUSCARORA.  THIS STORM WAS
NEARLY STATIONARY.

THUNDERSTORMS CONTINUE NEAR THE RED COW FIRE WITH GUSTY OUTFLOW
WINDS FROM THE UP TO 35 MPH AND DRY LIGHTNING POSSIBLE...AND LIGHT
RAIN WILL ACCOMPANY THE STORM. WINDS WILL BE ERRATIC DUE TO THE
NUMEROUS THUNDERSTORMS IN THE AREA.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN ELKO COUNTY...

&&

LAT...LON 4140 11646 4132 11621 4117 11633 4120 11658
TIME...MOT...LOC 0136Z 210DEG 2KT 4123 11642

RLC
Special weather statement, Aug 20, 6:59 PM PDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
659 PM PDT TUE AUG 20 2013

NVZ040-210300-
NORTHWESTERN NYE COUNTY NV-
659 PM PDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 800
PM PDT...

AT 656 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF GABBS...MOVING NORTHEAST AT
20 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE CHESNUT FIRE FROM 7 PM
THROUGH 8 PM. A WIND GUST UP TO 50 MPH FROM THE SOUTHWEST AND OTHER
ERRATIC WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CHESNUT FIRE...
   RURAL WESTERN NYE COUNTY
   STATE HIGHWAY 361 NEAR GABBS...
   GABBS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3888 11817 3906 11801 3908 11784 3891 11747
      3858 11782
TIME...MOT...LOC 0156Z 218DEG 17KT 3871 11801

TURNER
Special weather statement, Aug 20, 9:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
921 PM PDT TUE AUG 20 2013

NVZ037-040-210445-
NORTHWESTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-
921 PM PDT TUE AUG 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND EXTREME
NORTHWESTERN NYE COUNTIES UNTIL 945 PM PDT...

AT 910 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS SOUTHWEST LANDER COUNTY...MOVING EAST
AT 30 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS NEAR
55 MPH NEAR FALLON WITH WIDESPREAD BLOWING DUST.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. EXPECT AREAS OF BLOWING
DUST AND REDUCED VISIBILITY.

* LOCATIONS IMPACTED INCLUDE...
   U.S. HIGHWAY 50 WEST OF AUSTIN...
   STATE HIGHWAY 722 SOUTHWEST OF AUSTIN...
   NEW PASS SUMMIT...
   RAILROAD PASS...
   AUSTIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3916 11780 3922 11773 3938 11777 3940 11770
      3944 11765 3947 11766 3953 11758 3955 11750
      3962 11747 3966 11749 3976 11719 3917 11691
      3909 11779
TIME...MOT...LOC 0406Z 249DEG 59KT 3938 11738

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:02 PM PDTSpecial Weather StatementLKN88 min
Aug 20, 5:41 PM PDTSpecial Weather StatementLKN34 min
Aug 20, 6:37 PM PDTSpecial Weather StatementLKN83 min
Aug 20, 6:59 PM PDTSpecial Weather StatementLKN61 min
Aug 20, 9:24 PM PDTSpecial Weather StatementLKNNye36 min
Aug 21, 12:55 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye3 hr
Aug 21, 1:28 PM PDTSpecial Weather StatementLKNWhite Pine92 min
Aug 21, 1:32 PM PDTSpecial Weather StatementLKNEureka88 min
Aug 21, 1:37 PM PDTSpecial Weather StatementLKN38 min
Aug 21, 1:50 PM PDTSpecial Weather StatementLKNEureka40 min
Aug 21, 2:31 PM PDTSpecial Weather StatementLKNEureka44 min
Aug 21, 2:49 PM PDTSevere Thunderstorm WarningLKNEureka26 min
Aug 21, 3:05 PM PDTSpecial Weather StatementLKNEureka40 min
Aug 21, 3:39 PM PDTSpecial Weather StatementLKN66 min
Aug 21, 3:46 PM PDTSpecial Weather StatementLKN44 min
Aug 21, 3:50 PM PDTSevere Thunderstorm WarningLKNEureka, Lander25 min
Aug 21, 4:11 PM PDTSevere Thunderstorm WarningLKNEureka, Lander34 min
Aug 21, 4:33 PM PDTSpecial Weather StatementLKN42 min
Aug 21, 4:52 PM PDTSevere Thunderstorm WarningLKNElko23 min
Aug 21, 4:56 PM PDTSpecial Weather StatementLKN34 min

Nearby

Special Weather Statements in Nevada, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.